Azathioprine and hair loss

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

tums
Regular Member


Date Joined Apr 2008
Total Posts : 128
   Posted 6/8/2008 8:11 AM (GMT -6)   
Hi, I have been on Azathioprine now for about 8 or 9 weeks and actually feel really good. BM's are the best they have been in a long time. During this 8 weeks I have been on pred started off on 40mg to get a flare under control and have been tapering now down to 5mg which I will take for 1 week and then will be pred free hurrah (can't wait to be moon face free also). The thing is I know in the past when been on pred I have experienced bouts of hair loss (not all the time but can remember at leat 3 times). I read on the side effect leaflet you get with the Azathioprine that hair loss is a side effect especially when taken with pred and usually once the pred is stopped the hair loss will stop. The thing is the hair loss I am experiencing this time seems a lot more than any other time that I can remember and just wanted to see if any of you that take Azathioprine experienced this side effect and did it settle down. I was just saying to my husband this morning I don't know what the lesser of two evils is, 1 - having a colostomy bag for the rest of my life or dealing with 2, moon face, acne, hair loss, brittle bones, weight gain weight loss, stretch marks, flare ups - I could go on you all know how it is, CRAP! being the operative word.
32 year old female
UC diagnosed 2001
Asacol 6 per day
Azathioprine 50mg started 4/08
Steroids 40mg per day


burnabygirl
Regular Member


Date Joined Jun 2008
Total Posts : 205
   Posted 6/25/2008 12:03 AM (GMT -6)   
Bump.
My GI has just put me on Azathioprine and I wish to know too.

colitis-owns
Regular Member


Date Joined Jun 2008
Total Posts : 41
   Posted 6/25/2008 5:59 AM (GMT -6)   
I lost hair when i was on both Azathioprine and Prednisolone. It did grow back quickly once i weaned the dose of Prednisolone and eventually got off of it.

I wasnt so bothered about losing the hair though, i just wore a hat.

Do you both know about keeping sun exposure to a minimum whilst taking Azathioprine?.
Pan-indeterminate colitis
 
Pentasa 2g bd
Pentasa suppository 1 nightly
Azathioprine 150mg


Red_34
Forum Moderator


Date Joined Apr 2004
Total Posts : 21796
   Posted 6/25/2008 6:01 AM (GMT -6)   
Both AZA and 6mp are known to cause hairloss. I had some hairloss when I started 6mp but it didn't bother me any since I have super thick hair. But it stopped coming out after my body got used to the med - I would say about 3 months. Now my hair is back to the normal horrible unruly thickness that irritates the hades out of me! :)
 @--->--SHERRY--<---@
Moderator for Allergies/Asthma and Co-moderator for UC
~Left sided Uc-'92-Colazal(9 daily),6mp(50-100mgs), Hydrocortisone E's, Prilosec,Biotin,Forvia,Pro-Bio**Unable to tolerate Asacol, Rowasa or Canasa**~Allergies-Singulair
~Secondary Reynauds Syndrome-'04-Norvasc~Spinal Stenosis~Sacroiliitis-epidural injections
To help Healingwell - click here: DONATE
 
 
 
 

 
 


tums
Regular Member


Date Joined Apr 2008
Total Posts : 128
   Posted 6/25/2008 6:30 AM (GMT -6)   
Good to know that the hair loss finally stopped.  I'm still losing hair been about 6 weeks now and have to stay on pred for another 4 weeks 10mg until go back to docs (he says by this time aza should be working) he can't say whether pred or aza causing it. My hairdresser says my hair feels like I have just had a baby (although I never experienced hair loss after having children) she said I am losing hair all over but there is new hair growth.  I am just getting concerned as I have very fine hair anyway and now its super fine aaarrrrggghh. What with the moon face, hair loss, hair growth (why is it pred gives you hair everywhere you don't want it!!!!) - can't we just have a break.

32 year old female
UC diagnosed 2001
Asacol 6 per day
Azathioprine 100mg started 4/08
Steroids 5mg per day


Judy2
Forum Moderator


Date Joined Mar 2003
Total Posts : 8956
   Posted 6/25/2008 7:21 AM (GMT -6)   
Azathioprine never affected my hair. When I was on steroids it was dry and brittle, so delicate my stylist said it scared her every time she put any chemicals on it. Now it's healthy again.

I always say the steroids didn't actually cause hair loss- they just relocated the hair from my head to my face and arms.

And BTW, there is a third choice other than a bag or side effects. It's the j-pouch, which means you don't have to deal with wearing a bag.
Judy
 
Moderate to severe left-sided UC (21 cm) diagnosed 2001.
Avascular necrosis in both shoulders is my "forever" gift from steroid therapy.
Colazal,  Remicade, Nature's Way Primadophilus Reuteri. In remission since April, 2006.
 
Co-Moderator UC Forum
Please remember to consult your health care provider when making health-related decisions.


trac
New Member


Date Joined May 2012
Total Posts : 1
   Posted 5/26/2012 12:41 AM (GMT -6)   
I was on aza for 4 months and my hair is coming out like I am on kemo., it is a side affect of the aza. My Dr. took me off of it in hopes that my hair will come back. I have only been off of it for 10 days it takes a month to get out of your system. not taking it means that my body may develop antibodies to the remicade but I decided I don't like the bald look, so I will pray my hair comes back and I don't develop antibodies against remicade. I haven't been on pred. for 2 months.

JHarvey
Regular Member


Date Joined Apr 2011
Total Posts : 65
   Posted 5/26/2012 11:41 AM (GMT -6)   
I was on pred for about 4 months and started aza when I was at 10mg of pred.

I was off pred and taking 100mg of aza for about a month when I started to notice my hair was coming out.

I've been on the 100mg of aza now for about 2.5 months and when I run my fingers through my hair my hand will have about 5 strands of hair and each time I run my fingers through another 5 strands, and every time I wash my hair my hands are full of hair, and when I brush my hair my brush is full of hair, at this rate I'll be almost bald in 3 more months.

I'm not sure if the hair loss is from the discontinuation of the pred or the introduction of the aza or both.

Each week that goes by I'm hoping the hair loss will stop, but so far no luck.

irish4me
Regular Member


Date Joined Nov 2011
Total Posts : 104
   Posted 5/26/2012 8:36 PM (GMT -6)   
I had a decent amount of hair loss that started about 4 weeks after Imuran and coincided with my final week of pred taper. It stopped after a couple weeks and has now been "shedding" at an alarming rate for the last 2 months. My GI thinks it's from Imuran and should subside. My regular doc thinks it could be from the "stress" of being sick - and it should subside. In the meantime, my part keeps getting wider. I picked up Nioxin a couple weeks ago, but don't see a significant improvement from it. ;( Hopefully, it will stop soon. JHarvey, I'm going thru exactly what you're describing, It sucks.
Diagnosed 10/11
4-Lialda
Rowasa as needed
Imuran as of 12/20
Multi-vitamin, Calcium, Vit. D

nonirose
New Member


Date Joined Jun 2012
Total Posts : 1
   Posted 6/28/2012 2:21 PM (GMT -6)   
JHarvey, the same thing is happening to me. I have been on Aza for 5 months now and I haven't experienced hair loss until this last month. It is stressing me out. I am no longer on pred. Have been off it for about 2 months now. I am also on Lialda. I have had many side effects from all the drugs I am on and this one seems to bother me the most.
New Topic Post Reply Printable Version
Forum Information
Currently it is Wednesday, April 23, 2014 5:26 PM (GMT -6)
There are a total of 2,109,280 posts in 234,435 threads.
View Active Threads


Who's Online
This forum has 149115 registered members. Please welcome our newest member, mcilea.
507 Guest(s), 36 Registered Member(s) are currently online.  Details
Coffeencake, <3, rowingmom, Break60, Delphyned, hateuc, Tornado6, Ides, Wilcox Enamoured, brt4545, HappyBean, Roxie60, kazbern, Gizzy'n me, geeker, ByeByeUC, Larasmom, getting by, Bugsy WI, NiceCupOfTea, Purgatory, SMfromCA, Chantrelle99, Silent Lucidity, colitis32, InTheShop, Cody07, It's About Lyme, Garden Peace, guggenheimer18, jess1228, Prabh, Sibby, teddydog, medved, Strategy92


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest  Follow HealingWell.com on YouTube
Advertisement
Advertisement

©1996-2014 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer